advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Singapore:

I have problem in managing my bedtime snacks to ensure that my next morning fasting sugar will be in target. I am currently on Actrapid and Insulatard, with the following dosage: 6/0, 4/0, 6/0, 0/6. My body weight is 56 kilograms (about 123 pounds) and I am 34 years old. Are the bedtime snacks more to cover the trailing effect of the dinner Actrapid or the peak of bedtime Insulatard?

I always have bedtime readings ranging from 5.0 mmol/L to 8.0 mmol/L [90 to 144 mg/dl]. However, following the same bedtime snacks and same amount of Insulatard, I can have next morning fasting sugar ranging from 4.0 mmol/L to 12 mmol/L [72 to 216 mg/dl].

I heard bedtime Insulatard is to be taken as late as possible. Is there any limit as to how late it can be? Sometimes I take it at 2300 and sometimes at 2400 hours. Does it make any difference?

Are there any guidelines as to how much time there needs to be between the dinner Actrapid and the bedtime Insulatard? I have varying dinner times, sometimes as early as 1800 hours and sometime as late as 2030 hours.

Answer:

You are on the right track by asking your question. The bedtime snack is better located to cover the tail of the rapid-acting insulin at supper. Since the long-acting insulin will not peak until the morning, the snack at bedtime is too far removed to have a marked effect on the fasting blood sugar. I would recommend giving the long-acting insulin 9 to 10 hours before rising the next morning. If you give it too late, it will peak after your next morning's breakfast. As a general rule, I prefer to have patients get their pre-dinner insulin in at least five hours before they go to bed. The other problem with a late dinner is that you have little insulin on board from the pre-lunch insulin. If you eat a late supper, you may want to look into one of the rapid-acting analogs as these are gone in four hours after administration.

JTL

DTQ-20040804092220
Original posting 16 Aug 2004
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.